Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS La Crosse, WI

August 8, 2020Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2020, 8:22 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 8:22 PM CDT (01:22 UTC)
Expired
Aug 8, 2020, 9:15 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KARX 090122
SVRARX
WIC001-057-090215-
/O.NEW.KARX.SV.W.0071.200809T0122Z-200809T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
822 PM CDT Sat Aug 8 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Juneau County in central Wisconsin...
  Northern Adams County in central Wisconsin...

* Until 915 PM CDT.

* At 821 PM CDT, a severe thunderstorm was located 13 miles northwest
  of Necedah, or 14 miles northeast of Tomah, moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  New Rome around 850 PM CDT.

Other locations impacted by this severe thunderstorm include New
Miner, Highways 13 And 21, The Necedah Wildlife Refuge, County Roads
G And O, Cutler, The Meadow Valley Flowage and County Roads C And G.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4397 9031 4425 9031 4425 8960 4397 8960
TIME...MOT...LOC 0121Z 265DEG 40KT 4413 9030 

HAIL...0.88IN
WIND...60MPH
 
$$

Peters
3 follow-up statements
606 
WWUS53 KARX 090147
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
847 PM CDT Sat Aug 8 2020

WIC001-057-090215-
/O.CON.KARX.SV.W.0071.000000T0000Z-200809T0215Z/
Juneau WI-Adams WI-
847 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN JUNEAU AND NORTHERN ADAMS COUNTIES...

At 846 PM CDT, a severe thunderstorm was located 8 miles northeast of
Necedah, or 13 miles northwest of Friendship, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  New Rome around 855 PM CDT.

Other locations impacted by this severe thunderstorm include New 
Miner, The Necedah Wildlife Refuge, The Meadow Valley Flowage, and 
Lake Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4402 9031 4425 9031 4425 8960 4402 8960
TIME...MOT...LOC 0146Z 268DEG 35KT 4413 8998 

HAIL...0.88IN
WIND...60MPH
 
$$

Peters
956 
WWUS53 KARX 090158
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
858 PM CDT Sat Aug 8 2020

WIC001-057-090215-
/O.CON.KARX.SV.W.0071.000000T0000Z-200809T0215Z/
Juneau WI-Adams WI-
858 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN JUNEAU AND NORTHERN ADAMS COUNTIES...

At 857 PM CDT, a severe thunderstorm was located 7 miles south of New
Rome, or 11 miles north of Friendship, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Juneau and northern Adams Counties, including the 
following locations... New Miner, Lake Arrowhead, Colburn, Mather, 
and The Colburn Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4407 9031 4425 9031 4425 8960 4407 8960
TIME...MOT...LOC 0157Z 268DEG 35KT 4413 8983 

HAIL...0.88IN
WIND...60MPH
 
$$

Peters
590 
WWUS53 KARX 090209
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
909 PM CDT Sat Aug 8 2020

WIC001-057-090219-
/O.EXP.KARX.SV.W.0071.000000T0000Z-200809T0215Z/
Juneau WI-Adams WI-
909 PM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUNEAU AND
NORTHERN ADAMS COUNTIES WILL EXPIRE AT 915 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy 
rain and lightning are still possible with this thunderstorm.

LAT...LON 4407 9031 4425 9031 4425 8960 4407 8960
TIME...MOT...LOC 0209Z 265DEG 40KT 4414 8969 

$$

Peters

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:47 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 8, 6:47 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service La Crosse WI
647 PM CDT Sat Aug 8 2020

.SHORT TERM...(This evening through Sunday)
Issued at 325 PM CDT Sat Aug 8 2020

Forecast concerns through Sunday will be lingering storms toward
Juneau and Adams counties this afternoon and how the thunderstorms
in west central MN move east...then evolution of storms over the
Central Plains later today and tonight and into our area late
Sunday morning and afternoon along with the severe weather
potential.

The 500mb trough over the Upper Peninsula of Michigan indeed
produced a convective complex across northern Minnesota that
dropped southeast into Wisconsin through 12Z. The bulk of the
activity was northeast of the forecast area, however the Medford
AWOS did pick up 0.46". Some trailing shortwave energy combined
with convergence along a boundary that was over southern MN toward
Jackson Co. WI produced some agitated cumulus a little before
9am. Over time...scattered thunderstorms formed in west to east
fashion where moisture was pooled. Coverage was limited to the
southwest where the forcing was weaker and the cap stronger.
Storms were mostly sub- severe with small hail and lightning,
however we did have isolated storms that produced nickel-sized
hail near Warrens in Monroe county.

The latest water vapor satellite imagery shows the cluster of storms
in southwest and north central Minnesota with some new development
closer to the surface front in eastern South Dakota.

The CAMs and operational models had a tough time with the convection
this morning with a wide variety of solutions. Looking at the CAMs
for the rest of this afternoon into this evening...they are mostly
dry with a few peppering cells across the northern central part of
the forecast area and others developing storms across parts of our
northeast Iowa and Wisconsin Co. with the subtle shortwave moving
east.  The cluster has been persistent since about 15Z near
Carpenter SD and is traveling east at around 32kts. The subjective
surface map and visible satellite showed a couple of potential
boundaries and a possible gravity wave across southern Minnesota
earlier today. Farther south into northeast Iowa and southwest
Wisconsin, there may be another boundary. The shortwave is moving
into a very unstable environment and steep lapse rates of 8.5 to
9 deg C. in place. 700mb moisture appears pool through around 22Z
toward our forecast area then is forecast to decrease farther
east. Not confident the models have this correct and will continue
with chance pops with the shortwave between now and 01Z. Unsure
if additional storms can develop after 01Z but will maintain
isolated mention in the vicinity of the wave. SPC has the higher
risk for severe storms just west of our area, however should
storms maintain themselves, they could produce damaging winds and
large hail. The precipitable water environment is high as
well...thus any storms will be capable of putting down locally
heavy rains. The area is in need of rainfall and the wave
progressive. The marginal areas for excessive rainfall today and
Sunday just clip our northern counties north of I90.

A shortwave trough in Western High Plains will move into Minnesota
overnight gradually pushing into the forecast area later Sunday
morning into Sunday afternoon. The stronger frontogenesis remains
west of our area tonight and north of our area during the day
Sunday. Do increase pops late Sunday morning into Sunday afternoon
with the pre-frontal trough. Forecast soundings show a continued
moderate to high instability around 4000J/kg with very steep lapse
rates. Hodographs do have some sfc -3km SRH of 150-200m2/s2, thus
all hazards would be possible. The slight risk from SPC was
expanded to cover the entire forecast area.

.LONG TERM...(Sunday night through Saturday)
Issued at 325 PM CDT Sat Aug 8 2020

Showers and storms look to linger into Sunday evening-night, with
a few strong to severe possible. A cold front will slide through
the local area late Sunday night, with surface high pressure
building in it's wake. The front will act to bring more
comfortable weather to the area to start the new work week as
lower dewpoints filter in. Some remnant showers may persist on
Monday mainly across areas to the south as the front exits east.
Pretty quiet with seasonable temperatures through Tuesday, but
occasional chances for showers and storms return midweek onward as
a few shortwave troughs move through the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 636 PM CDT Sat Aug 8 2020

Unsettled weather will persist through the TAF period. High
humidity and hot temperatures will result in an unstable air mass
and periods of storms through the next 24 hours. The strongest
storms and most organized convection are expected Sunday, mainly
in the afternoon and evening as a front nears the area. Outside of
storms, MVFR ceilings and visibility are expected much of tonight,
improving to VFR (again, outside of storms) by midday Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...NB
AVIATION...DMD
Hazardous weather outlook, Aug 8, 12:01 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1201 PM CDT Sat Aug 8 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1201 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms are possible. Stronger storms could produce
gusty winds, hail and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms are expected Sunday. Some could become severe
during the afternoon and evening, with a higher risk currently
lying north of Interstate 90. Threats include damaging winds,
hail
and locally heavy rain.

Sunday will also be warm and humid with heat indices in the 90s.

There are additional storm chances for Wednesday into Friday. It
is too early to determine if there would be a severe threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed Sunday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

In the hours before

Local storm report, Aug 8, 8:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     4 ESE IRVING            44.16N 90.82W
08/08/2020  E55 MPH          JACKSON            WI   LAW ENFORCEMENT

            ESTIMATED 50 TO 60 MPH WIND.

&&

DMD
Local storm report, Aug 8, 8:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
818 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             STEVENSTOWN             44.03N 91.17W
08/08/2020  E1.25 INCH       LA CROSSE          WI   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

DMD

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:24 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau51 min
Aug 8, 8:01 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe44 min
Aug 9, 1:55 PM CDTSpecial Weather StatementARXCrawford, Grant, Richland65 min
Aug 9, 2:50 PM CDTSpecial Weather StatementARXRichland25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.